Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2013, 4:59 PM MDT for Tooele County, Utah. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2013, 4:59 PM MDT (22:59 UTC)
- Expired
- Sep 4, 2013, 6:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 149 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS55 KSLC 042259 SVRSLC UTC045-050000- /O.NEW.KSLC.SV.W.0031.130904T2259Z-130905T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 459 PM MDT WED SEP 4 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL TOOELE COUNTY IN UTAH * UNTIL 600 PM MDT * AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN TOOELE COUNTY...OR 39 MILES SOUTH OF WENDOVER...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL WESTERN TOOELE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4058 11372 4031 11334 4001 11380 4020 11407 TIME...MOT...LOC 2257Z 226DEG 18KT 4020 11385 $$ KRUSE
2 follow-up statements
707 WWUS55 KSLC 042329 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 529 PM MDT WED SEP 4 2013 UTC045-050000- /O.CON.KSLC.SV.W.0031.000000T0000Z-130905T0000Z/ TOOELE UT- 529 PM MDT WED SEP 4 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR WEST CENTRAL TOOELE COUNTY... AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL TOOELE COUNTY...OR ABOUT 39 MILES SOUTHEAST OF WENDOVER...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL WESTERN TOOELE COUNTY LAT...LON 4027 11400 4058 11372 4031 11334 4001 11380 TIME...MOT...LOC 2329Z 249DEG 15KT 4023 11367 $$ KRUSE
805 WWUS55 KSLC 042337 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 537 PM MDT WED SEP 4 2013 UTC045-042346- /O.CAN.KSLC.SV.W.0031.000000T0000Z-130905T0000Z/ TOOELE UT- 537 PM MDT WED SEP 4 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TOOELE COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. WIND GUSTS UP TO 50 MPH WILL REMAIN POSSIBLE NEAR THIS WEAKENING THUNDERSTORM OVER THE NEXT 30 MINUTES. LAT...LON 4027 11400 4058 11372 4031 11334 4001 11380 TIME...MOT...LOC 2336Z 249DEG 15KT 4024 11363 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:07 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 4, 3:07 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 PM MDT WED SEP 4 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKIES PAIRED WITH AN UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST WILL MAINTAIN A MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH THE REMAINDER OF THE WEEK. && .DISCUSSION...WATER VAPOR IMAGERY INDICATES RIDGE AXIS OVER COLORADO ROCKIES. A LOW PRESSURE CENTER OFF THE PACIFIC NORTHWEST COAST NOW APPEARS TO BE MOVING SLOWLY SOUTHEASTWARD AS IT RESIDES AT ABOUT 44N 129W AT THIS TIME. THIS FEATURE CONTINUES TO ELONGATE FROM NORTH TO SOUTH AS NEXT UPSTREAM SYSTEM OVER THE GULF OF ALASKA CONTINUES TO PUSH EAST AND THE ROCKY MOUNTAIN RIDGE REFUSES TO BUDGE. BETWEEN THESE FEATURES...A PERSISTENT SOUTHERLY FLOW CONTINUES TO DRAW MOISTURE INTO THE CWA FROM THE SOUTH. PRECIPITABLE WATER VALUES STILL REMAIN NEAR OR ABOVE AN INCH AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE COMMENCED. THE SUBTLE VORTICITY FEATURE DETECTED EARLIER ON SATELLITE WATER VAPOR IMAGERY HAS PIVOTED OUT OF ARIZONA AND HAS BECOME A FOCUSING MECHANISM OVER MUCH OF SOUTHERN UTAH THIS AFTERNOON. THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING IS PRESENT AND WILL BE EVALUATED THROUGH THE AFTERNOON AND EVENING HOURS. EXTRA ATTENTION WILL BE PAID TO BURN AREAS...ESPECIALLY THE SEELEY BURN SCAR. LITTLE CHANGE IN THIS PATTERN IS INDICATED FOR REMAINDER OF THE WEEK AS MOISTURE REMAINS IN PLACE. MODELS INDICATE THAT A SERIES OF WEAK DISTURBANCES WRAPPING AROUND THE PARENT LOW OFF THE NORTHWEST COAST WILL MOVE THROUGH THE CWA AND KICK OFF CONVECTION EACH AFTERNOON. CONVECTION WILL BE LARGELY DIURNAL IN NATURE ALTHOUGH ANY ONE OF THESE UPPER LEVEL DISTURBANCE COULD PROMOTE SOME NOCTURNAL SHOWERS AND THUNDERSTORMS. GFS AND ECMWF IN AGREEMENT WITH THE UPPER LOW EVENTUALLY OPENING AND TRACKING EAST ACROSS THE NORTHERN ROCKIES SUNDAY AND MONDAY. A WEAK ASSOCIATED COLD FRONT WILL DIP INTO NORTHWEST UTAH BY LATE SUNDAY AND THEN SLOWLY WORK ITS WAY SOUTHEASTWARD THROUGH MONDAY BEFORE DIMINISHING. FORCING FROM THE UPPER TROUGH AND COLD FRONT MAY ENHANCE SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS NORTHERN UTAH. THE FOCUS WILL SHIFT TO SOUTHEAST UTAH ON MONDAY AS FRONT WASHES OUT AND THE AIRMASS OVER NORTHERN UTAH DRIES. && .AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH THE EVENING...SHIFTING TO THE SOUTH BETWEEN 02-04Z. THERE IS A 20 PERCENT CHANCE OF OUTFLOW WINDS FROM THUNDERSTORMS IN THE SALT LAKE VALLEY IMPACTING THE TERMINAL BETWEEN 21-02Z. && .FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL THROUGH THE END OF THE WEEK...WITH RH FORECAST TO REMAIN ABOVE CRITICAL LEVELS. SOUTHWEST WINDS WILL INCREASE THURSDAY AHEAD OF A SYSTEM THAT WILL BRUSH BY TO THE NORTH OF THE STATE LATER THIS WEEK. CONDITIONS WILL GRADUALLY DRY ACROSS THE STATE THROUGH FRIDAY. MOISTURE WILL INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING AN UPTICK IN AFTERNOON THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...HOSENFELD AVIATION.......KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 4:02 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 AM MDT WED SEP 4 2013 UTZ001>016-019>021-517-518-WYZ021-051015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 402 AM MDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN...WITH SOME POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK...FOSTERING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE. THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE SOUTHEAST HALF OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY AS DRIER AIR WORKS INTO THE NORTHERN AND WESTERN SECTIONS OF UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 4, 1:13 PM MDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 113 PM MDT WED SEP 4 2013 UTZ020-042000- SOUTH CENTRAL UTAH UT- 113 PM MDT WED SEP 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 200 PM MDT... AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF KANAB...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL AND SOUTHERN KANE COUNTY EAST OF KANAB INCLUDING US ROUTE 89 EAST OF KANAB... HEAVY RAINFALL IS LIKELY WITH THIS STORM AS WELL...WHICH MAY CAUSE PONDING ON ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3698 11222 3699 11261 3728 11245 3726 11198 TIME...MOT...LOC 1912Z 193DEG 25KT 3707 11236 KRUSE
Special weather statement, Sep 4, 3:27 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT WED SEP 4 2013
UTZ019-020-042215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
327 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...
AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLORADO CITY...OR 28 MILES WEST OF KANAB...
MOVING WEST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN WASHINGTON COUNTY...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS THUNDERSTORM. PONDING ON
ROADWAYS INCLUDING STATE ROUTE 59 IN SOUTHEASTERN WASHINGTON COUNTY
AS WELL AS RUNOFF IN NORMALLY DRY WASHES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3721 11327 3710 11291 3698 11295 3698 11319
3700 11334
TIME...MOT...LOC 2126Z 105DEG 7KT 3703 11305
KRUSESpecial weather statement, Sep 4, 4:11 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT WED SEP 4 2013
UTZ019-020-042300-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
411 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
500 PM MDT...
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF HURRICANE...OR 18 MILES EAST OF
ST GEORGE...MOVING NORTHWEST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAIN MAY CAUSE
PONDING ON AREA ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES.
* LOCATIONS IMPACTED INCLUDE...
HURRICANE AND LA VERKIN...
LEEDS...
WASHINGTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3720 11358 3719 11354 3722 11350 3720 11349
3725 11343 3726 11338 3714 11309 3699 11322
3698 11350 3700 11365
TIME...MOT...LOC 2210Z 125DEG 13KT 3708 11328
KRUSESpecial weather statement, Sep 4, 4:30 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT WED SEP 4 2013
UTZ517-518-042315-
CENTRAL AND SOUTHWEST MOUNTAINS UT-SOUTHERN UTAH MOUNTAINS UT-
430 PM MDT WED SEP 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEVIER...EXTREME WESTERN
WAYNE AND EASTERN PIUTE COUNTIES UNTIL 515 PM MDT...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF LOA...OR 19 MILES EAST OF
JUNCTION...MOVING NORTH AT 10 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
GREENWICH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3819 11219 3854 11225 3854 11221 3853 11216
3855 11214 3857 11182 3825 11173
TIME...MOT...LOC 2230Z 162DEG 9KT 3831 11188
KRUSEThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 1:13 PM MDT | Special Weather Statement | SLC | Kane | 47 min |
| Sep 4, 3:12 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 4, 3:27 PM MDT | Special Weather Statement | SLC | Washington | 48 min |
| Sep 4, 4:11 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Sep 4, 4:30 PM MDT | Special Weather Statement | SLC | Piute | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.